When kids under age six are hospitalised for accidentally taking prescription medications, in many cases they've gotten hold of narcotic painkillers and benzodiazepine sedatives, according to a new study.
"All medications should be kept out of the reach and sight of young children," said lead author Maribeth C. Lovegrove of the Division of Healthcare Quality Promotion at the Centres for Disease Control and Prevention.
"This study did not directly address the underlying reasons why these particular ingredients were the most common ones involved in emergency hospitalisations for ingestions," Lovegrove told Reuters Health by email.
Read: More and more Americans taking prescription drugs
But, she added, "it is notable that these ingredients have relatively long durations of action and ingestion of doses intended for older patients can have serious and potentially life-threatening, consequences for young children."
Accidental ingestion of prescription medications is going up among kids in the U.S., the authors write.
The researchers used a nationally representative database of adverse drug events and retail pharmacy prescription data to estimate the rates of emergency room visits and hospitalisations for young kids who took prescription drugs while unsupervised from 2007 to 2011.
During that time, the researchers estimate, 34,503 kids were brought to the ER after accidentally taking a prescription each year, and roughly a quarter of those were hospitalised, either for observation or for treatment.
Three-quarters of the hospitalisations involved kids age two or younger, and about 20 percent of kids had taken more than one medication at once.
Kids most often ended up in the hospital after taking opioid painkillers, accounting for 18 percent of hospitalisations. Examples of these drugs include hydrocodone (Vicodin), oxycodone (OxyContin, Percocet), hydromorphone (Dilaudid), and morphine (Avinza).
Next, accounting for 10 percent of the hospitalisations, were benzodiazepine sedatives, anti-anxiety medications or muscle relaxants. These might include diazepam (Valium), alprazolam (Xanax), lorazepam (Ativan), and others.
Antidiabetic drugs, and heart medications like beta blockers, blood pressure medications and calcium channel blockers, were each taken by about eight percent of the children, according to results in Paediatrics.
Buprenorphine, for treating chronic pain, and clonidine, for high blood pressure, were the most common active ingredients in accidentally ingested drugs that led to hospitalisations, the researchers found.
Most meds not that dangerous
Hospitalisations for unsupervised ingestions of buprenorphine products were 97 times more likely than hospitalisations for oxycodone ingestions, which is surprising, Lovegrove noted.
The data do not indicate how many kids got sick, according to Dr. Eric Lavonas of the Rocky Mountain Poison and Drug Centre in Denver, Colorado.
"Many of them were likely admitted for observation, did great, and went home the next day," he told Reuters Health by email.
Read: Many kids abuse controlled medications
Lavonas was not a part of the new research.
"Although we never want a child to get into a medication that isn't meant for them, the fact is that most medications are not all that dangerous as long as there are only one or two pills involved," he said.
The new results highlight potent medications meant to deal with significant medical conditions in full-grown adults, and these are the ones that can be dangerous for a child with only one or two pills, he said.
Buprenorphine is prescribed to adults who are addicted to heroin or strong opioid pain medications like oxycodone, Lavonas said.
Dangerously high blood pressure
"This drug is designed for adults who already have a high tolerance to opioids, and is very dangerous for adults or children who don't have this tolerance," he said. "Similarly, clonidine is a very powerful medication that lowers blood pressure."
Clonidine is usually prescribed at a low dose and gradually increased, he said. When a child takes a full dose intended for an adult she can lose consciousness and have dangerously low blood pressure.
"In each case, it's not that there enormous numbers of children getting into the pills," he said. "It's that the pills themselves are powerful, and can have dangerous unintended consequences for a child who does not have the disease these medicines are used to treat."
People with children at home should keep all medications up and away where children cannot see or reach them, tighten down childproof caps every time, and search thoroughly for even one dropped pill until it is found, he said.
Read: Childproof your bathroom
Virtually all prescription medications are required to come in child-resistant packaging, but even with that precaution many kids still end up in the hospital, Lovegrove said.
In place of child-resistant bottles, which rely on adults to secure them properly, blister packs that individually package tablets can prevent or limit the amount of medications a child could access, she said.
"Based on findings from this study, we suggest that interventions, such as enhanced child safety packaging, could target the medications with the highest frequencies and rates of emergency hospitalisation for unsupervised ingestions," Lovegrove said.
SOURCE: http://bit.ly/1BFNIig Pediatrics, online September 15, 2014.
Dangerous pain meds popular in SA
Sedatives may up death risk
Over-the-counter drugs/Prescription Medicine
Image: Pills in blister pack from Shutterstock
See breaking news and the hottest health tips before anybody else by joining South Africa’s biggest and best health community, like health24 on Facebook now!